Innohep Risky for Elderly Patients, FDA SaysDec 3, 2008 | Parker Waichman LLP
U.S. health regulators are seeking labeling changes for the drug Innohep (tinzaparin). According to the Food & Drug Administration (FDA), the Innohep label should reflect increased an risk of death for patients 70 and older. Pharmion Corp. already revised the Innohep label this past July to restrict prescribing in patients 90 and older.
Innohep is used with warfarin to treat blood clots that have occurred deep in the veins of hospitalized patients who may or may not have also experienced the occurrence of blood clots in their lungs. Innohep is used for several days after surgery, while a patient is unable to walk. It is during this time that blood clots are most likely to form. Innohep also may be used for other conditions as determined by a doctor.
In an alert released yesterday, the FDA said it had received information about a clinical study known as Innohep in Renal Insufficiency Study (IRIS) that was stopped in February, 2008. The study’s Data Safety Monitoring Committee had halted the IRIS trial because of an interim finding of an increase in all-cause mortality in patients who received Innohep. This multi-center European study was designed to evaluate the safety of Innohep, a low-molecular-weight heparin, compared to unfractionated heparin in treating deep vein thromboses (DVT) and/or pulmonary emboli (PE) in patients greater than 70 years of age who had impaired renal function.
At the time the study was stopped, 350 patients had completed 90 days follow-up. Of these, 23 of the 176 (13%) patients in the Innohep treated group and 9 of the 174 (5%) patients in the unfractionated heparin treated group had died. From the information currently available, there is no clear pattern as to the causes of death. The causes of death do not appear to be related to either over-dosing (bleeding) or under-dosing (blood clots) with an anti-coagulant (a blood thinner), the FDA said.
The FDA said that currently available data are not sufficient to rule out the possibility of another DVT or PE, or both, in patients who received Innohep. Although preliminary data do not appear to indicate a manufacturing problem with Innohep or the unfractionated heparin used in the study, the FDA said it cannot categorically rule out this possibility until a thorough analysis of the detailed manufacturing data is completed.
The FDA is concerned that the preliminary data from the IRIS study suggest that the increased risk of death is not limited only to patients 90 years of age or older. The agency has requested that the company revise the labeling for Innohep to better describe the overall IRIS study results which suggest that, when compared to unfractionated heparin, Innohep increases the risk of death for elderly patients (i.e., 70 years of age and older) with renal insufficiency.
The FDA says healthcare professionals should consider the use of alternative treatments to Innohep when treating elderly patients over 70 years of age with renal insufficiency and DVT, PE, or both. The FDA will consider additional regulatory actions as appropriate after it receives and thoroughly reviews all applicable data from the manufacturer of Innohep. In the meantime, the FDA is urging both healthcare professionals and patients to report side effects from the use of Innohep to the FDA's MedWatch Adverse Event Reporting program.